A woman who was wary of taking prescription statins to lower her cholesterol took red yeast rice supplements instead—and ended up with acute liver damage. After six weeks of using the over-the-counter supplements, which contain the same chemical that statins use to reduce cholesterol (monacolin K), the 64-year-old Michigan woman ended up in the hospital after developing a number of symptoms including fatigue, bloating, dark urine, light-colored stool, and jaundice (yellowing of the eyes and skin). Tests showed a drug-induced liver injury, which doctors determined was likely caused by the supplements. The problem? Supplements aren't regulated by the FDA. "Often taking a supplement means taking an unknown dose of the active component," the lead researcher on the case says, per HealthDay News.
As researchers explain, it doesn't matter whether monacolin K is derived synthetically (as it is for statins) or naturally (as it is for red yeast rice supplements, which contain a mix of fermented steamed rice and food fungus), but too much of it can hurt the liver, and the concentration used in supplements "is not measured or regulated, and can vary widely," as tests have shown, the lead researcher says. Red yeast rice has been known to cause serious liver damage in the past, and it can take months to recover. In this woman's case, she also reported drinking two glasses of red wine nightly while taking the supplements; drinking alcohol can increase the risk of liver damage from the supplements, LiveScience reports. The woman received steroids and doctors asked her not to take the supplement again, according to the report of her case published this week in BMJ Case Reports. (Woman's turmeric supplement likely caused uncommon disease.)